Wisconsin, 2021

Drought in Wisconsin, June 15 to 29, 2021

June 15 to 29, 2021 · NWS ARX · 2 events in 2 counties and zones

Persistent below normal precipitation since February 2021 allowed severe drought conditions to develop across parts of western Wisconsin in the middle of June, including Vernon and Crawford Counties. Rainfall amounts of 1 to 3 inches during the last part of June allowed soil moisture conditions to improve and brought an end to the severe drought.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Persistent below normal precipitation since February 2021 allowed severe drought conditions to develop across parts of western Wisconsin in the middle of June, including Vernon and Crawford Counties. Rainfall amounts of 1 to 3 inches during the last part of June allowed soil moisture conditions to improve and brought an end to the severe drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 15, 4:42 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 15, 4:42 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
542 AM CDT Tue Jun 15 2021

.SHORT TERM...(Today through Wednesday)
Issued at 227 AM CDT Tue Jun 15 2021

Continued dry for the next couple days as surface high pressure
remains sprawled out across Ontario/Great Lakes/Upper Mississippi
River regions. Plan on mostly sunny conditions today and Wednesday
with highs in the mid-70s to mid 80s and dewpoints in the 40s to
lower 50s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 227 AM CDT Tue Jun 15 2021

A fairly vigorous mid-level trough rolls into the Northern Plains
Wednesday night and our area Thursday into Thursday night. A push of
moisture transport and warm air advection ahead of this wave will
produce a good chance of showers and storms after midnight Wednesday
night. The mid-level trough will then push a surface cold front
through Thursday afternoon/evening with another expected round of
showers and storms per latest model runs. Models agree on some sort
of MCS activity but differ on where it sets up/moves. Just not
certain at this point to go more than chancy pops for now. May also
have to watch for a few stronger storms as well with 0-3km bulks
shear increasing into the 25-35kt range by Thursday evening. High
temperatures may be a bit tricky as model soundings hint at a pretty
good amount of mid-cloud Thursday to prevent highs from climbing
higher than 80s/lower 90s. Hopefully we can get some much-needed
beneficial rainfall out of this.

Extended models showing a quasi-northwest flow over the CONUS/Upper
Mississippi River Valley region through the remainder of the period.
This looks to provide an overall cooler period with on/off chances
of showers and storms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 540 AM CDT Tue Jun 15 2021

VFR conditions continue with surface high pressure over the
region. RAP forecast soundings continue to show plenty of dry air
in the low levels, with just enough moisture to produce few to
perhaps sct diurnal cumulus today. Winds will be out of the
northeast around 10 knots or less today, becoming light out of the
southeast early Wednesday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Kurz
Hazardous weather outlook, Jun 15, 3:52 AM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
452 AM CDT Tue Jun 15 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
452 AM CDT Tue Jun 15 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday night through Thursday
night. A few storms may become strong to severe with hail and
gusty winds, mainly Thursday afternoon into early evening.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Crawford

When
June 15, 6:00 AM CST to June 29, 6:00 AM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
43.240, -90.931 (the zone’s center; the record gives no point)

Persistent below normal precipitation since February 2021 allowed severe drought conditions to develop across Crawford County. Rainfall amounts of 2 to 3 inches during the last part of June allowed soil moisture conditions to improve and brought an end to the severe drought.

Drought, Vernon

When
June 15, 6:00 AM CST to June 29, 6:00 AM CST
Where
Vernon forecast zone
Reported by
Drought Monitor
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

Persistent below normal precipitation since February 2021 allowed severe drought conditions to develop across Vernon County. Rainfall amounts of 1 to 2 inches during the last part of June allowed soil moisture conditions to improve and brought an end to the severe drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967026, 967027.